MAUDE Adverse Event Report: NUVASIVE, INC. NUVASIVE RELINE SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

NUVASIVE, INC. NUVASIVE RELINE SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 13600000
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/10/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device has not yet been received but is anticipated to return to the manufacturer for analysis.An x-ray image was provided by the reporter and confirms the issue of a backed out lock screw allowing separation of the hook from the rod and fixation.The x-ray did not reveal any evidence of further lock screw loosening or backout, or any indication of rod movement or further hook separation from fixation.Labeling review: ".Potential risks identified with the use of this system, which may require additional surgery, include: bending, fracture or loosening of implant component(s), loss of fixation." ".If healing is delayed, or does not occur, the implant may eventually loosen, bend, or break.Loads on the device produced by load bearing and by the patient¿s activity level will dictate the longevity of the implant." ".Care should be taken to insure that all components are ideally fixated prior to closure." ".Patient education: preoperative instructions to the patient are essential.The patient should be made aware of the limitations of the implant and potential risks of the surgery.The patient should be instructed to limit postoperative activity, as this will reduce the risk of bent, broken or loose implant components.The patient must be made aware that implant components may bend, break or loosen even though restrictions in activity are followed." ".Post-operative warnings: during the postoperative phase it is of particular importance that the physician keeps the patient well informed of all procedures and treatments.Damage to the weight-bearing structures can give rise to loosening of the components, dislocation and migration, as well as to other complications.".
 
Event or Problem Description
Information was initially received that a revision surgery was performed to address loosened lock screws.Subsequently, an x-ray image was provided, which revealed a lock screw had backed out completely and allowed its associated hook to separate from the rod and fixation.Although revision was necessary, there was no report of any other adverse patient impact.No additional information is available at this time.
 
Additional Manufacturer Narrative
The device's were received by nuvasive qa sd on january 20, 2022 and radiograph provided confirm the lock screw back out.It is unknown if fusion was complete.The patients post operative activity is unknown.Examination of the seven lock screws was completely devoid of expected contact marks confirming final lock down to 90 in/lb was completed.#6 has a deep groove on one side of the inferior surface as well as two deep contact pits that appear to be the result of attempting to connect to the tapered end of the rod.The review of the damage observed suggests insufficient rod length as well as incomplete final lock down to 90 in/lbs as the root cause of the reported lock screw back out.No additional investigation required.Labeling review: ".Potential risks identified with the use of this system, which may require additional surgery, include: bending, fracture or loosening of implant component(s), loss of fixation." ".If healing is delayed, or does not occur, the implant may eventually loosen, bend, or break.Loads on the device produced by load bearing and by the patient¿s activity level will dictate the longevity of the implant." ".Care should be taken to insure that all components are ideally fixated prior to closure." ".Patient education: preoperative instructions to the patient are essential.The patient should be made aware of the limitations of the implant and potential risks of the surgery.The patient should be instructed to limit postoperative activity, as this will reduce the risk of bent, broken or loose implant components.The patient must be made aware that implant components may bend, break or loosen even though restrictions in activity are followed." ".Post-operative warnings: during the postoperative phase it is of particular importance that the physician keeps the patient well informed of all procedures and treatments.Damage to the weight-bearing structures can give rise to loosening of the components, dislocation and migration, as well as to other complications." ".Final tightening: all lock screws must be tightened to a torque of 90 in-lbs to effect a secure construct.Tip: the open screw counter-torque handle position can be adjusted in 45° increments by depressing the button at the distal end of the handle and rotating it.Attach the torque t-handle to the final lock screw driver.Slide the counter-torque over the tulip until the instrument bottoms out.Insert the final lock screw driver through the counter-torque and seat securely into the lock screw.Turn the torque t-handle clockwise until the breakaway torque is reached.Repeat on each screw." ".All lock screws should be final-tightened with the counter-torque and torque t-handle.Do not final-tighten through compression instruments (e.G.C/d rack and figure 8 compressor) in the set, as the rod may not be able to normalize to the tulip.Be cautious not to over compress or distract as you can loosen the screws in the spine and potentially pull out the screw.The bulleted portion of the nose of the rod and the faceted portion of the rod (where the inserter locks down on the rod) must extend fully outside of the most inferior or most superior tulip on the construct.The set screw cannot be locked down on this unusable portion of the rod, as this may compromise the stability of the construct.All set screws should be final-tightened with the counter- torque and torque t-handle.Do not final-tighten through compression instruments in the set, as the rod may not be able to normalize to the tulip.".

Brand Name
NUVASIVE RELINE SYSTEM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
NUVASIVE, INC.
7475 lusk blvd.
san diego CA 92121
Manufacturer (Section G)
NUVASIVE, INC.
7475 lusk blvd.
san diego CA 92121
Manufacturer Contact
geoffrey gannon
7475 lusk blvd.
san diego, CA 92121
MDR Report Key12938701
Report Number2031966-2021-00180
Device Sequence Number17348279
Product Code NKB
UDI-Device Identifier00887517551719
UDI-Public887517551719
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K143684
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/24/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number13600000
Device Lot NumberN222210
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/20/2022
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/10/2021
Supplement Date Received by Manufacturer01/20/2022
Initial Report FDA Received Date12/06/2021
Supplement Report FDA Received Date01/24/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/13/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;
Patient SexPrefer Not To Disclose